Kansas, 2020

Hail and High Wind in Kansas, August 13, 2020

August 13, 2020 · NWS GLD · 7 events in 3 counties and zones

Isolated thunderstorms developed along the CO/KS border which traveled southeast during the afternoon hours. The thunderstorms yielded hail up to ping pong ball sized as well as a 64 mph wind gust due to a heat burst event.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated thunderstorms developed along the CO/KS border which traveled southeast during the afternoon hours. The thunderstorms yielded hail up to ping pong ball sized as well as a 64 mph wind gust due to a heat burst event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 13, 1:33 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 13, 1:33 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
133 PM MDT Thu Aug 13 2020

.SHORT TERM...(This evening through Sunday)
Issued at 110 PM MDT Thu Aug 13 2020

Tonight...Isolated to scattered thunderstorms are expected to
initiate along the CO/KS border around 2 PM MDT with a general
motion to the east through about sunset before dissipating early
this evening. All modes of severe weather will be possible. Fog is
expected to redevelop a few hours before sunrise, primarily along
and east of the CO/KS border. Low temperatures are expected to be in
the low to mid 60s.

Friday-Friday night...fog is expected for a few hours after sunrise,
mainly east of the CO/KS border. A cold front enters the northwest
portion of the area in the morning steadily moving through the
remainder of the area through the rest of the day. Thunderstorms
will be possible in the afternoon and evening generally east of a
line from Trenton to Goodland and Sharon Springs. High temperatures
are expected to reach the low to mid 90s. Low temperatures range
from the upper 50s to low 60s.

Saturday-Saturday night...some discrepancies develop with the
handling of the possibility of showers and thunderstorms moving
through the area under northwest flow aloft. Models are showing
pretty meager moisture in the 700-500mb layer, especially during the
night which is when the current forecast has high chance pops for
precipitation. Even the 850-700mb layer isnt overly impressive
during the afternoon. I'm sure things will change so no changes made
at this time. It does look to be cooler behind Fridays cold front
with high temperatures in the mid 80s. Low temperatures fall into
the mid 50s to around 60.

Sunday...we'll have another chance for thunderstorms under northwest
flow aloft. High temperatures range from the mid 80s to around 90.

.LONG TERM...(Sunday night through Wednesday Night)
Issued at 132 PM MDT Thu Aug 13 2020

Sunday night will see storms linger throughout the overnight hours.
However, the higher chances appear to be further south and east and
diminish overnight. Lows will likely be near 60 but could be a
bit warmer depending on how long the cloud cover and storms will
last.

For next week, not much has changed with the upper level pattern. An
upper high with associated ridge will remain camped out in the
Western CONUS with a trough digging down into the Eastern CONUS.
This leaves the Tri-State area with north to northwest flow aloft
which will allow some shortwaves to move through the area and
provide some instability. Meanwhile at the surface, the stationary
front in Colorado lives up to its name and does not really move from
its spot just west of the Colorado border. Combine this with
decently high PWAT values and sufficient lower level moisture and we
get diurnally driven storms for most of next week. Storms will fire
off of the stationary front or Front Range, move east, and
dissipate in the evening and early night hours. The individual
setup for each day will cause variations in initiation and storm
strength but each day could have the potential for some severe
storms and heavy rainfall. Worth noting is that the stationary
front may oscillate along the KS/CO Wednesday before returning to
its original position. This may lower precip chances as the front
moves into higher surface pressure that will have moved in during
the early week for the Central and Eastern Plains. Temperatures
look to be near stable with highs in the mid to upper 80's for the
beginning of the week. The GFS is suggesting some warmer
temperatures by a few degrees but staying with current range for
now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1110 AM MDT Thu Aug 13 2020

KGLD, vfr conditions expected through the period. Winds this
afternoon generally variable at 6kts perhaps becoming east to
southeast at speeds around 10kts. Thunderstorms will be possible
at the terminal in the 20z-22z timeframe, primary hazard is wind
gusts that could reach 50kts. Locally heavy rainfall could produce
visibility reductions. For tonight southeast winds near 10kts
slowly veer to the southwest at similar speeds by sunrise. Will
have to watch for the possibility of sub vfr cig/vs around sunrise
in fog, right now it appears sub vfr conditions will be east of
the terminal. For Friday winds shift to the northwest near 10kts
at the end of the period as a cold front starts to move through.

KMCK, sub vfr cigs expected from taf issuance through about 20z
before vfr conditions return through 08z. Thunderstorms possible
in the 23z-01z timeframe with wind gusts to 50kts primary hazard.
Winds generally from the southeast near 11kts. From 09z-14z sub
vfr cigs/vis expected in stratus and fog with winds light and
variable. After 15z vfr conditions expected with winds become
southerly under 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...KAK
AVIATION...99
Hazardous weather outlook, Aug 13, 10:30 AM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1030 AM MDT Thu Aug 13 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1030 AM MDT Thu Aug 13 2020 /1130 AM CDT Thu Aug 13 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms are possible from 2 PM MDT (3 PM CDT) through 8
PM MDT (9 PM CDT) east of a line from Wray to Cheyenne Wells
Colorado. The primary hazards will be hail up to the size of golf
balls, wind gusts to 70 mph, and perhaps a brief tornado.

Fog is expected to develop a few hours before sunrise Friday morning
generally east of the Colorado Kansas border.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Fog is expected for a few hours after sunrise Friday morning
generally east of the Colorado Kansas border. There is a marginal
risk of severe thunderstorms Friday afternoon and evening, along and
east of a McCook to Goodland to Cheyenne Wells line. large hail and
damaging winds will be possible near stronger storms.

A few strong to severe storms will be possible once again Saturday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 13, 1:50 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Goodland KS
250 PM CDT Thu Aug 13 2020

KSZ001-132015-
Cheyenne KS-
250 PM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of St. Francis, moving southeast at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Cheyenne County in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3960 10177 3957 10186 3957 10194 3962 10203
      3967 10192
TIME...MOT...LOC 1949Z 297DEG 7KT 3962 10193

DDT
Special weather statement, Aug 13, 2:43 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
243 PM MDT Thu Aug 13 2020

COZ091-132100-
Kit Carson County CO-
243 PM MDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY
UNTIL 300 PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm over
Burlington, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burlington and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 430 and 448.
 Highway 385 between mile markers 184 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3928 10243 3937 10242 3935 10207 3922 10210
TIME...MOT...LOC 2042Z 280DEG 28KT 3932 10230

DDT

The radar

The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 high wind. Local standard time, as filed.

High Wind, Thomas

When
August 13, 3:45 PM CST
Where
Thomas forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Mesonet station reported a 64 mph highwind gust. This is a heat burst event as relative humidity dropped from 66% to 17% and temperature increased briefly to 91 F from 83 F at time of wind gust.

Hail, Sherman

When
August 13, 3:05 PM MST
Where
Sherman County, 3.78 mi ESE of Kanorado
Measured
0.88 in hail
Reported by
Public
Coordinates
39.304, -101.968

Nickel sized hail reported at location.

Hail, Wallace

When
August 13, 3:20 PM MST
Where
Wallace County, 12.92 mi NNW of Sharon Spgs
Measured
1 in hail
Reported by
Public
Coordinates
39.061, -101.789

Quarter sized hail reported at location. Time is radar estimated.

Hail, Wallace

When
August 13, 3:30 PM MST to 3:46 PM MST
Where
Wallace County, 7.64 mi NNE of Sharon Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.988, -101.701

Pea to nickel sized hail reported at location. Hail was ongoing with approximately 40% of the ground covered.

Hail, Wallace

When
August 13, 3:50 PM MST
Where
Wallace County, 8.02 mi N of Sharon Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.994, -101.702

Half dollar sized hail with a few ping pong ball sized hailstones reported at location.

Hail, Wallace

When
August 13, 5:40 PM MST
Where
Wallace County, 10.86 mi SSE of Weskan
Measured
1.5 in hail
Reported by
Social Media
Coordinates
38.720, -101.910

Penny to ping pong ball sized hail reported at location. Time is radar estimated.

Hail, Wallace

When
August 13, 5:45 PM MST
Where
Wallace County, 10.03 mi SSE of Weskan
Measured
0.88 in hail
Reported by
Public
Coordinates
38.738, -101.892

Nickel sized hail reported at location.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918814, 917575, 917576, 917911, 917912, 917914, 917913.